Antidepressant May Worsen Tinnitus

Widex
Special Hearing Event With Widex
April 19, 2017
Mild Hearing Loss: 2 times more likely to develop dementia; Moderate Hearing Loss: 3 times more likely to develop dementia; Severe Hearing Loss: 5 times more likely to develop dementia
What are the Connections Between Hearing Loss and Dementia?
October 19, 2018

Tinnitus Linked with Common Anti-Depressants

Over 20 million people, 15 % of the population, suffer from the affliction known as tinnitus.  This is commonly referred to as “ringing in the ears”.  2 million of those people experience debilitating cases.  The cause for tinnitus is linked to auditory and neurological reactions to hearing loss.  This is one of the reasons large scale efforts have been made in educating the public on how to prevent hearing loss.  However, there is a new study published August 22, 2017 that is adding one more major contributing factor for hearing loss. Doctors from OHSU have found that the antidepressants known as SSRI’s, specifically those that affect serotonin levels in the brain, may negatively affect the neurons that reside in the cochlea which is where tinnitus occurs.  You can read the study here:  https://www.sciencedaily.com/releases/2017/08/170822123836.htm

The implications for people suffering with tinnitus may be vast as 1 in 6 Americans are on some form of antidepressant/anti-anxiety medication.  Though more studies need to be conducted, if you are suffering from hearing loss, tinnitus, and are on anti-depressants it is important to discuss this study with your hearing care professional.  Easing the symptoms of tinnitus may be as simple as changing the kind of medication you are on.

Leave a Reply

Your email address will not be published. Required fields are marked *